Alert archive / Tennessee / Tornado Warnings in 2010

Tornado Warning 3, NWS Nashville, TN

January 21, 20104 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Jan 21, 2010, 4:10 PM CST for 4 counties in Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2010, 4:10 PM CST (22:10 UTC)
Expired
Jan 21, 2010, 4:45 PM CST
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 105 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:16 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WFUS54 KOHX 212210
TOROHX
TNC027-087-133-141-212245-
/O.NEW.KOHX.TO.W.0003.100121T2210Z-100121T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
410 PM CST THU JAN 21 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN JACKSON COUNTY IN MIDDLE TENNESSEE...
  OVERTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN CLAY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 445 PM CST

* AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF ALGOOD...OR 7 MILES NORTH OF COOKEVILLE...MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  LIVINGSTON BY 435 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3656 8533 3638 8511 3613 8554 3627 8568
TIME...MOT...LOC 2210Z 231DEG 26KT 3626 8552

$$

13
1 follow-up statement
975 
WWUS54 KOHX 212221
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CST THU JAN 21 2010

TNC141-212231-
/O.CAN.KOHX.TO.W.0003.000000T0000Z-100121T2245Z/
PUTNAM TN-
421 PM CST THU JAN 21 2010

...THE TORNADO WARNING FOR NORTH CENTRAL PUTNAM COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

LAT...LON 3626 8537 3635 8555 3656 8533 3638 8511
TIME...MOT...LOC 2221Z 231DEG 26KT 3631 8544

$$

TNC027-087-133-212245-
/O.CON.KOHX.TO.W.0003.000000T0000Z-100121T2245Z/
JACKSON TN-OVERTON TN-CLAY TN-
421 PM CST THU JAN 21 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR EAST
CENTRAL CLAY...OVERTON AND EAST CENTRAL JACKSON COUNTIES...

AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 11 MILES SOUTHWEST OF
LIVINGSTON...OR 9 MILES NORTH OF COOKEVILLE...MOVING NORTHEAST AT 30
MPH.

THE TORNADO WILL BE NEAR...
  LIVINGSTON BY 440 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3626 8537 3635 8555 3656 8533 3638 8511
TIME...MOT...LOC 2221Z 231DEG 26KT 3631 8544

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:06 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 21, 3:06 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CST THU JAN 21 2010

.DISCUSSION...
CURRENT...TOR WATCH IN EFFECT W 1/3 TIL 23Z...BUT SOME CELLS
LOOKING SEVERE TO THE E AS WELL...AS DRY SLOTTING AND SOME COOLING
TAKES PLACE AT MID LEVELS. TEMPS IN MID 50S TO LOWER 60S.

WILL KEEP MENTION OF SEVERE IN ZONES THRU 03Z...AFTER WHICH UPPER LO
(MOVING NE) OUTRUNS SURFACE LO AND WE LOSE OUR DYNAMIC SUPPORT.
WINDS HAVE GONE SOUTHERLY SO VEERING NOT QUITE AS STRONG...WOULD
SUSPECT MAINLY A HAIL THREAT BY EVE.

ASSCD SURFACE FRONT EXPECTED TO BE NEAR HOP BY 06Z TONITE...AND
NEAR PLATEAU BY 12Z. WILL CARRY HI CHANCE POPS (50%) FOR TONITE.
LO CLOUDS WILL LINGER IN AREA FOR QUITE SOME TIME...MAYBE INTO SAT.

SOME MORE RAIN ON HORIZON FOR SAT NITE AND SUN...AND ESF MENTIONS
POSSIBLE FLOOD PROBLEMS. STRONG FRONT MOVES E AS SURFACE LO
DEVELOPS OVER CNTRL PLAINS SAT...CHANCE RW- FAR W.

PRE-FRONTAL SQUALL LINE EXPECTED TO MOVE ACROSS SAT NITE AND THEN
OCCLUDED FRONT MOVES ACROSS SUN AFTERNOON OR EVE. SOME WRAP-AROUND
LO CHANCE FLURRIES/R- MON NITE AND TUE. BACK TO NEAR SEASONAL
TEMPS MON AND BEYOND.

BY THU...GFS DEVELOPS A SURFACE LO OVER E TX WITH A STRONG COLD FRONT
WITH MUCH COLDER AIR MOVING SE. DGEX EVEN FASTER WITH THIS
FEATURE...WHILE EURO SUPPRESES LO WELL TO SW. WILL GO WITH 50%
POPS FOR R- FOR NOW.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      45  52  43  61 /  50   0  10  10
CLARKSVILLE    42  48  41  59 /  50   0  10  30
CROSSVILLE     45  49  38  55 /  50  20  10  10
COLUMBIA       47  52  42  60 /  50   0  10  10
LAWRENCEBURG   47  51  42  61 /  50   0  10  10
WAVERLY        43  50  42  60 /  50   0  10  40
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Jan 21, 9:06 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
906 AM CST THU JAN 21 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-221130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
906 AM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. THEY WILL BE
MOST FAVORABLE IN THE LATE MORNING AND AFTERNOON. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT BUT THE ATMOSPHERE WILL BECOME
CONDUCIVE FOR ISOLATED TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Special weather statement, Jan 21, 3:37 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CST THU JAN 21 2010

TNZ024-056-057-093-212200-
HICKMAN-HUMPHREYS-PERRY-WAYNE-
337 PM CST THU JAN 21 2010

...SIGNIFICANT WEATHER ADVISORY UNTIL 4 PM CST FOR
HICKMAN...HUMPHREYS...PERRY AND WAYNE COUNTIES...

AT 328 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF OLIVE HILL...OR 13 MILES
NORTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 30 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Local storm report, Jan 21, 3:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             8 SSE LEBANON           36.10N 86.27W
01/21/2010  E0.88 INCH       WILSON             TN   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED AT SPARTA PIKE AND TN BLVD IN
            WILSON COUNTY.

&&

MD
Local storm report, Jan 21, 3:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             WATERTOWN               36.10N 86.14W
01/21/2010  E0.75 INCH       WILSON             TN   EMERGENCY MNGR

            HEAVY DIME/PENNY SIZED HAIL IN WATERTOWN CITY CENTER.

&&

MD
Local storm report, Jan 21, 3:54 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
354 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             CARTHAGE                36.26N 85.94W
01/21/2010  E0.75 INCH       SMITH              TN   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL REPORTED IN CARTHAGE.

&&

MD
Local storm report, Jan 21, 3:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             BAXTER                  36.15N 85.64W
01/21/2010  E0.88 INCH       PUTNAM             TN   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED IN BAXTER.

0354 PM     DENSE FOG        BAXTER                  36.15N 85.64W
01/21/2010                   PUTNAM             TN   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED IN BAXTER.

&&

MD
Local storm report, Jan 21, 4:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             DOVER                   36.48N 87.84W
01/21/2010  E1.00 INCH       STEWART            TN   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED NEAR DOVER BY EMA.

&&

MD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:00 PM CSTRiver Flood WarningOHXBedford12 hr
Jan 21, 2:22 PM CSTSevere Thunderstorm WarningOHXMarshall, Maury23 min
Jan 21, 2:44 PM CSTTornado WarningOHXClay, Macon, Trousdale31 min
Jan 21, 3:08 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson37 min
Jan 21, 3:31 PM CSTSevere Thunderstorm WarningOHXDeKalb, Rutherford, Smith, Wilson29 min
Jan 21, 3:42 PM CSTSevere Thunderstorm WarningOHXCannon, Rutherford19 min
Jan 21, 3:44 PM CSTSevere Thunderstorm WarningOHXStewart31 min
Jan 21, 3:49 PM CSTSevere Thunderstorm WarningOHXGiles26 min
Jan 21, 3:49 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam26 min
Jan 21, 3:53 PM CSTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Smith37 min
Jan 21, 3:56 PM CSTTornado WarningOHXGiles34 min
Jan 21, 4:19 PM CSTTornado WarningOHXClay, Overton, Pickett26 min
Jan 21, 4:25 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren, White35 min
Jan 21, 4:28 PM CSTTornado WarningOHXGiles, Lawrence, Maury32 min
Jan 21, 4:42 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett, Putnam33 min
Jan 21, 4:58 PM CSTSevere Thunderstorm WarningOHXWhite14 min
Jan 21, 5:02 PM CSTTornado WarningOHXBedford, Giles, Marshall, Maury28 min
Jan 21, 5:10 PM CSTTornado WarningOHXGrundy35 min
Jan 21, 5:27 PM CSTTornado WarningOHXBedford, Marshall18 min
Jan 21, 5:39 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy36 min
Jan 21, 5:46 PM CSTSevere Thunderstorm WarningOHXBedford14 min
Jan 21, 5:54 PM CSTSevere Thunderstorm WarningOHXRobertson, Sumner21 min

Nearby

Tornado Warnings in Tennessee, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.